Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 138, NWS La Crosse, WI

June 25, 1998Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 1998, 3:48 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 3:48 PM CDT (20:48 UTC)
Expired
Jun 25, 1998, 4:45 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Crawford County, WI, Grant County, WI

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:48 PM CDTHail 1Wauzeka, WI
Jun 25, 3:55 PM CDTHail 0.75Bridgeport, WI
Jun 25, 4:02 PM CDTHail 0.75Woodman, WI
Jun 25, 4:37 PM CDTHail 1Castle Rock, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 252050 RRA
SVRLSE
WIC023-043-252145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN
  NORTHERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 445 PM CDT

* AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM EAST OF PRAIRIE DU CHIEN...40 MILES
  NORTHWEST OF DUBUQUE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUZEKA BY 350 PM
  BOSCOBEL BY 400 PM
  BLUE RIVER BY 415 PM

THIS STORM WILL TRACK ALONG THE WISCONSIN RIVER AND THE MAIN
THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS.

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:50 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 25, 2:50 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT THU JUN 25 1998

FORECAST CONCERNS TONIGHT...EVENING TSRA CHANCES AND SEVERE THREAT...
LOW TEMPERATURES.

18Z SURFACE ANALYSIS HAD A WEAK LOW IN NORTHWEST WI IN REPSONSE TO THE
SHORTWAVE LIFTING NORTHEAST NEAR KDLH.  A VORT LOBE TRAILED SOUTH OF
THE SHORTWAVE ACROSS WESTERN WI...WHILE A COOL FRONT/CONVERGENCE LINE
WAS LOCATED NEAR A KHYR-KEAU-KRST LINE.  SHRA/TSRA DEVELOPED RAPIDLY
AROUND 18Z IN THE FAVORABLE LIFT AREA OF THE FRONT/VORT LOBE...
MARGINALLY SEVERE EARLY THIS AFTERNOON WITH A COUPLE REPORTS OF DIME
SIZED HAIL. SOUTHEAST HALF OF THE AREA REMAINED PRIMED FOR SEVERE LATER
TODAY WITH DEWPOINTS IN THE LOWER TO MID 70S AND SURFACE BASED LI/S
AROUND -10 AND A FAVORABLE SHEAR PROFILE.  CAP HOLDING FOR THE TIME
BEING ACROSS THE SOUTHWEST PORTION OF THE AREA.

12Z MODELS MOVE THE SHORTWAVE TO EASTERN LK SUPERIOR BY 26/12Z WITH A
SHORWAVE RIDGE ALOFT AND MID LEVEL WARMING OVER THE AREA BY FRI MORNING.
APPEARS SHRA/TSRA CHANCES TONIGHT CONFINED TO THE EVENING HOURS WITH
THE PASSAGE OF THE CONVECTIVE LINE ASSOCIATED WITH THE VORT LOBE AND
SURFACE COOL FRONT.

SHORTWAVE RIDGING ALOFT...PLUS WARMING...SINKING AND DRYING IN THE MID
LEVELS BUILDS AN EVEN STRONGER CAP OVER THE AREA FOR LATER TONIGHT INTO
FRIDAY.  THIS TO BRING CLEAR TO PARTLY CLOUDY SKIES TO THE AREA TONIGHT
INTO FRIDAY AS WELL.

UPPED POPS TO CHANCE CATEGORY FOR THE EVENING HOURS ACROSS EAST PARTS OF
THE AREA...AHEAD OF THE ONGOING CONVECTION.  AVN-FAN/NGM-FWC/ETA 2M
GRIDPOINT TEMPERATURE GUIDANCE FOR TONIGHT ALL QUITE SIMILAR AND LOOK
REASONABLE.

RRS

In the hours before

Local storm report, Jun 25, 11:00 AM CDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ROME                      WI   WIND DAMAGE
06/25/98   ADAMS                          LARGE TREES WERE BLOWN
                                          DOWN.

0220 AM    MONDOVI                   WI   WIND DAMAGE
06/25/98   BUFFALO                        A COOP OBSERVER REPORTED
                                          LARGE TREES DOWN.

SHEA
Local storm report, Jun 25, 11:00 AM CDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ROME                      WI   WIND DAMAGE
06/25/98   ADAMS                          LARGE TREES WERE BLOWN
                                          DOWN.

0220 AM    MONDOVI                   WI   WIND DAMAGE
06/25/98   BUFFALO                        A COOP OBSERVER REPORTED
                                          LARGE TREES DOWN.

SHEA
Special weather statement, Jun 25, 12:15 PM CDT, 3 hours 33 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT THU JUN 25 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
INTO THIS EVENING...

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK FOR SEVERE
WEATHER ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND CENTRAL AND
SOUTHWEST WISCONSIN THIS AFTERNOON INTO THE EVENING HOURS.  HOWEVER IT
APPEARS THE GREATEST THREAT OF SEVERE STORMS WILL BE EAST OF WISCONSIN
RAPIDS TO LA CROSSE TO WATERLOO LINE.  EAST OF THIS LINE THE AIRMASS IS
VERY MOIST WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S.

THE ATMOSPHERE ACROSS ALL OF THE AREA WILL BE QUITE UNSTABLE FOR THE
AFTERNOON AND EVENING HOURS.  AN UPPER LEVEL DISTURBANCE NEAR DULUTH MN
IS LIFTING NORTHEAST ACROSS LAKE SUPERIOR.  MID-LEVEL TEMPERATURES OVER
THE AREA ARE WARMING AS THE DISTURBANCE MOVES AWAY FROM THE AREA.  THE
WARMER MID-LEVEL TEMPERATURES SHOULD KEEP THUNDERSTORMS ISOLATED TO
SCATTERED ACROSS THE AREA LATER TODAY AND THIS EVENING.

THE MAIN THREAT FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...
BUT AN ISOLATED TORNADO MAY STILL BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO THIS
EVENING.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningARXVernon57 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningARXVernon60 min
Jun 24, 9:10 PM CDTSevere Thunderstorm WarningARXMonroe65 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningARXJackson61 min
Jun 24, 10:00 PM CDTSevere Thunderstorm WarningARXLa Crosse65 min
Jun 24, 10:05 PM CDTTornado WarningARXBuffalo60 min
Jun 24, 10:11 PM CDTSevere Thunderstorm WarningARXClark59 min
Jun 24, 10:26 PM CDTTornado WarningARXLa Crosse64 min
Jun 24, 10:31 PM CDTSevere Thunderstorm WarningARXJackson59 min
Jun 24, 10:36 PM CDTTornado WarningARXTrempealeau59 min
Jun 24, 11:02 PM CDTTornado WarningARXBuffalo58 min
Jun 24, 11:06 PM CDTSevere Thunderstorm WarningARXMonroe64 min
Jun 24, 11:26 PM CDTSevere Thunderstorm WarningARXJackson64 min
Jun 25, 1:00 AM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 25, 1:59 AM CDTSevere Thunderstorm WarningARXBuffalo46 min
Jun 25, 1:15 PM CDTSevere Thunderstorm WarningARXTrempealeau45 min
Jun 25, 1:24 PM CDTSevere Thunderstorm WarningARXJackson66 min
Jun 25, 2:47 PM CDTSevere Thunderstorm WarningARXVernon63 min
Jun 25, 4:44 PM CDTSevere Thunderstorm WarningARXGrant31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.